Facebook Pixel

Chantix on the FDA "black-box" list - have you experienced any negative side effects?

By July 1, 2009 - 5:22pm
Rate This

My DH was prescribed Chantix at his dental appointment early this week. He was excited about something other than an OTC gum or supplement that might help him kick his habit. Then today, when the FDA issued a "black-box" warning against the drug, he called our dentist for their feedback. The good doctor thought it would still be okay for my DH to take the drug.

However, Chantix has been linked to some serious psychiatric issues, including depression and suicidal tendencies, and blamed for otherwise inexplicable rage and destructive behavior.

I know that some of you have taken Chantix to quit smoking. Other than the initial tummy upsets and predictable headaches, etc. have you experienced any changes in your behavior or attitude that would be of concern to you (or your family) - that you've noticed?

Would you still recommend Chantix, based on your personal experience with the drug?

Related empowHer article

Add a Comment6 Comments

So far, my DH is undecided and hasn't yet conferred with his brother, a pharmacist. Meanwhile, he's trying to quit by slowly cutting back. I keep reminding him that we're expecting a grandbaby next Feb!

July 2, 2009 - 4:09pm

When I spoke with college students about their interest in quitting smoking, many of them were taking Chantix or Wellbutrin. Those on Chantix were doing amazingly well, and would have recommended it to their family and friends. They did not experience any of the severe side effects for the short time they were using this medication (and, on their way to become smoke free!)

July 2, 2009 - 12:07pm

I would personally recommend that your husband either asked for an alternative medication (read up on Wellbutrin, many people have mentioned using it to quit smoking) or perhaps another method to quit smoking.

About 2 years ago, my husband wanted to quit smoking and his PCP gave him Chantix. The medication is expensive (not covered by his ins.) and to say the least, I ended up moving out of the house for a couple of months. We constantly fought while he was on this and it was as though he was a completely different person. I thought that it was because he wasn't getting his nicotine fix so at first I tried to understand, but it just kept getting worse to the point where I couldn't stand being around him anymore. I never want him to take this med again.

I think you and your husband have an important decision to make. If he decides to go through with it, just make sure that he reports his symptoms to his doctor or he stops taking the medication. I honestly don't feel like quitting smoking should break up your marriage or worse--end your life.

Good Luck!

P.S. To Anon, so sorry about your boyfriend. It's so sad that these new meds go out on the market without nearly enough research than they should have.

July 2, 2009 - 5:41am
EmpowHER Guest

My ex-boyfriend committed suicide while taking this drug. He kept telling me it was making him feel crazy but wanted to quit smoking so badly that he wouldn't stop taking the drug. I would not recommend this drug to anyone. Smoke yourself to death, you will live a lot longer than if you take Chantix.

July 1, 2009 - 11:05pm
(reply to Anonymous)

I'm so sorry to hear about your boyfriend's suicide. If it was, indeed, attributable to the drug, I would still wonder what underlying psychological condition was also a factor. All the same, it's devastating to everyone around him to lose someone in this manner.

July 2, 2009 - 4:07pm
Expert HERWriter

Hi Alysiak,

I don't have personal experience with Chantix but I have done some reading on it and what I recall seeing over and over again is reports that it can cause people to have really weird and wacky dreams. I wonder if that ties into the psychiatric symptoms? Personally, the side effects you list would be enough to make me pause, and anything that makes my already tenuous sleep less than restful would also bother me. But I do applaud your husband for wanting to kick the smoking habit. Good for him! Please post again to let us know what he decides to do. Big hugs to you, Michelle

July 1, 2009 - 10:31pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.


Get Email Updates

Addictions Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!